About 5 years ago I was diagnosed with inflammatory breast cancer. I have had several rounds of chemotheapy; the turmor responded well to the chemo to shrink it. I had a modified radical mastectomy with removal of some lymph nodes under my arm. Followed by 4 additional treatments of chemo, stem cell transplant and radiation. I am now on 20 mg of tamoxefin daily. Everything had been ok with my marker for about 4 years before it began to rise.
My CA27-29 has increased within the past year, and just within the last 5 months it rose from 250 to 832. In the last 15 months I've had 2 CAT SCANS, 2 BONE SCANS, 1 BONE DENSITY, 1 MAMMOGRAM, 1 OB/GYN EXAM, and a PET SCAN. All have been within normal limits. Dr. is worried that cancer is hiding somewhere.
Question 1: Has anyone had a similar problem, yet cannot find a reoccurance of cancer?
Question 2: Does anyone know of alternative tests to run to eliminate any cause of possible cancer?
Question 3: Can anything other than cancer cause the CA27-29 to rise this high? If so,what?
Needless to say, I am worried, especially since nothing can be found. Need to find something before I decide what to have done: another CAT & BONE SCAN or another PET SCAN.
Thanks for your help in this matter.
Dear MamaT: The use of CA27.29 to detect breast cancer recurrence at present is controversial. When other alternative causes of elevated CA 27.29 have been eliminated, an abnormal test result may indicate recurrent disease. However, there has been no evidence to date that treatment based solely on CA27.29 elevation significantly improves overall survival rates. The American Society of Clinical Oncologists (last update in 1997) guidelines state that at present the data are insufficient to recommend routine use of CA27.29 for screening, diagnosis, staging or surveillance following primary treatment. Although an increasing CA 27.29 can detect recurrence following primary treatment, the clinical benefit is not established. When discussing clinical benefit they are talking about will this have an effect on disease free or overall survival? Will the benefit of early treatment outweigh the risks of treatment side effects? The answers or evidence in regards to these questions is not currently available.
Elevated levels may be found in-patients with other diseases such as ovarian cysts, uterine fibroids, intestinal or colonic problems, medication; Paxil, hepatitis, tuberculosis, systemic lupus.
Whether a person should proceed with treatment based solely on the elevated CA27.29 would have to be seriously weighed based on risks of treatment and unknown overall benefit. In most cases, a CA27.29 would not be sufficient information on which to base treatment decisions.
I had a mastectomy november 1995. Chemo and then tamoxifen. After I stopped the tamoxifen my markers started rising. The doc did a work up that covered everything and found nothing. He started me on arimidex. Now a year later the markers have been up. I had a chest ray and bone scan both negative again. I then had both knees replaced. I sought a second opinion and the doc said markers are just some information. He goes by how the patient feels. He would not have put me on the arimidex saving it in case cancer was found. My doc says it might be keeping the cancer in check. On my last blood test the marker had not gone up anymore so I am being checked every 3 months. It is nerve wracking at the time the blood test comes due but I refuse to let this get me down. My replacements went well and I feel good. I am sorry I don't have any real answers other than see the doc if you do not feel "normal". Good lucjk and god bless!!
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.